This site is intended for health professionals only
Thursday 29 September 2016 Instagram
Share |

Common cold increases asthma symptoms

Common cold increases asthma symptoms

New research has identified the mechanisms behind rhinovirus infection - the virus responsible for the common cold - and how it can cause an increase in asthma symptoms.

The common cold is one of the main causes of asthma attacks, with 90% of people with asthma saying that colds and flu trigger their symptoms and around 80% of all asthma attacks being caused by such viruses.

A research team led by Professor Sebastian Johnston at the MRC/AsthmaUK Centre in Allergic Mechanisms of Asthma at Imperial College London investigated responses to rhinovirus infection in 10 people with asthma and 15 control volunteers without asthma.
 
Subjects were given a standard dose of the virus and their reactions were monitored and recorded. It was found that the volunteers with asthma had a stronger reaction to the dose – with a clear increase in asthma symptoms, a reduction in lung function and increased airway sensitivity. Control volunteers had a minimal reaction.

Although the number of subjects in the study was small, the results mark a new stage in investigations into the causal relationship between rhinovirus infection and asthma symptoms. The model used by Professor Johnston and his colleagues will now form the basis for testing possible future treatments for the worsening of asthma symptoms and asthma attacks as a result of rhinovirus infection.

Professor Johnston said: "This study has demonstrated clear differences between the responses of people with asthma and people without asthma to rhinovirus infection both in terms of clinical symptoms and airway function.

"The study also showed that the reaction seen in people with asthma was related to the severity of their allergic airway inflammation before they were infected. This important finding emphasises the importance of keeping allergic airway inflammation under control by taking asthma controller medications."

Asthma UK
 

Ads by Google

You are leaving www.nursinginpractice.com

You are currently leaving the Nursing in Practice site. Are you sure you want to proceed?